Alert archive / Texas / Rip Current Statements in 2022
Rip Current Statement 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this rip current statement at Feb 16, 2022, 9:26 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2022, 9:26 AM CST (15:26 UTC)
- Expired
- Feb 18, 2022, 6:00 PM CST
- In force
- 57 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 3.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016 WHUS44 KHGX 161526 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 926 AM CST Wed Feb 16 2022 TXZ436>439-162330- /O.NEW.KHGX.RP.S.0003.220216T1526Z-220217T1300Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 926 AM CST Wed Feb 16 2022 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY MORNING... * WHAT...Dangerous rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through Thursday morning. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
5 follow-up statements
030 WHUS44 KHGX 162122 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 322 PM CST Wed Feb 16 2022 TXZ436>439-171300- /O.CON.KHGX.RP.S.0003.000000T0000Z-220217T1300Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 322 PM CST Wed Feb 16 2022 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY MORNING... * WHAT...Dangerous rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through Thursday morning. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
643 WHUS44 KHGX 170341 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 941 PM CST Wed Feb 16 2022 TXZ436>439-172100- /O.EXT.KHGX.RP.S.0003.000000T0000Z-220217T2100Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 941 PM CST Wed Feb 16 2022 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY AFTERNOON... * WHAT...Dangerous rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through Thursday afternoon. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
922 WHUS44 KHGX 171542 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 942 AM CST Thu Feb 17 2022 TXZ436>439-172100- /O.CON.KHGX.RP.S.0003.000000T0000Z-220217T2100Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 942 AM CST Thu Feb 17 2022 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Dangerous rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through Thursday afternoon. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
769 WHUS44 KHGX 172116 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 316 PM CST Thu Feb 17 2022 TXZ436>439-180530- /O.EXT.KHGX.RP.S.0003.000000T0000Z-220218T1500Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 316 PM CST Thu Feb 17 2022 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH FRIDAY MORNING... * WHAT...Dangerous rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through Friday morning. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
117 WHUS44 KHGX 181453 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 853 AM CST Fri Feb 18 2022 TXZ436>439-190000- /O.EXT.KHGX.RP.S.0003.000000T0000Z-220219T0000Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 853 AM CST Fri Feb 18 2022 ...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this rip current statement went out at Feb 16, 5:11 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Feb 16, 5:11 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
511 AM CST Wed Feb 16 2022
.AVIATION [12Z TAF Issuance]...
Conditions largely a mix of VFR and MVFR CIGs this morning, should
improve to VFR later this morning as cloud bases lift. What will
not be changing are the windy conditions - indeed, gusts should
return and reach into the 25 to 30 knot range. Expect MVFR and
perhaps some IFR CIGs to return overnight, with showers possible
as the front approaches late tonight. For now, though, prevailing
SHRA only in the extended period at IAH.
&&
.PREV DISCUSSION /Issued 404 AM CST Wed Feb 16 2022/...
.DISCUSSION...
A potent late winter/early spring cold front will sweep across the
region late tonight into Thursday. Until the front arrives, expect
warm and windy conditions. Some showers can be expected when the
front finally moves through. Short-term rain rates may seem
impressive in the strongest showers, but their quick motion and
general lack of staying power will probably result in totals that
aren't terribly high. A small number of isolated lightning strikes
are possible, but it appears that the better environment for
strong to severe storms will be far to our north and northeast.
Windy conditions remain after the front passes, but with a shift
from warm and humid southeast winds to colder and drier northwest
winds. Places in the 70s will find themselves slipping below 40
degrees 12-18 hours later. From Friday into next week, we expect
fair weather, and a slow warming trend from the chilly post-
frontal conditions back into the 70s, and perhaps even the low 80s
in spots in the middle of next week. At least...until the next
cold front, anyway.
.SHORT TERM [Through Thursday Night]...
Like yesterday, expect today to be warm and windy as we wait for
our advertised cold front to move into the region. Instead of
temperatures largely in the 40s, we are mostly in the 60s at 3am,
and expect things to not fall much further than the upper half of
the 50s by sunrise. Because of this warmer start, expect this
afternoon to be warmer as well. While a few managed to crack into
the middle 70s yesterday, I'm expecting most of the area to reach
that range this afternoon. I don't explicitly have any 80 degree
highs in the forecast today, but a look at the 75th percentile
highs in the NBM distribution shows getting that warm would not be
a big surprise.
While the surge of moisture and warmer temperatures come with the
stronger onshore winds tonight, so too will we see some
isentropic upglide, and a sky that looks to feature just a little
more cloud than sun. We could even manage to squeeze out a small
handful of light showers - particularly in the western part of
the forecast area where the moisture return channel appears
strongest thanks to a crankin' low level jet.
Speaking of that low level jet - sustained winds are still in the
5-15 mph range in the overnight hours, and though the gusts from
yesterday have dropped off as the nocturnal surface layer
stabilizes, those gusts should roar right back again once mixing
resumes later this morning. GOES-East derived winds show 35-40 kts
in the low level jet, and provide a rough idea of our gust
potential today. I have issued a small wind advisory around the
Matagorda Bay coast for this afternoon. The reasoning here is that
the lower friction slowing down winds off the Bay will allow wind
speeds to rise to right around or above the advisory threshold.
Elsewhere in the area, we have a good chance of seeing a few gusts
above 25 mph, but the wind field doesn't look quite strong enough
yet to justify a broader advisory area. It'll be close, though,
and if winds do mix down more efficiently than I'm expecting, we
may need a short fuse expansion.
Of course, this is all table setting for the passage of this cold
front late tonight into Thursday morning. Continued inflow should
be impressive, as the HREF mean(!) winds at 850 mb reach up into
the 65-70 kt range at their peak tonight. And yet, if anything,
the potential for stronger weather on the front seems to be
retreating northward! The main thing here looks to be a pretty
solid cap. Such a strong SSW-oriented low level jet is pretty
likely to pound out a pretty stout cap, and I don't think even a
decently strong perturbation from the passing front is going to be
enough to get things to fire down here. Additionally, the timing
is perfectly set to minimize our chances of defeating any cap.
FROPA in the late night and early morning hours will not do the
front any favors in kicking off convection.
As such, you see SPC's outlooks focus north of our area, their
calibrated thunder guidance is barely making a peep in our
forecast area, and the HREF 40 dBZ paintballs feature...no paint
here. I keep some mention of thunder, largely near and east of
I-45, but I would expect lightning to be isolated at most. Up in
far northeast towards the Pineywoods is where we'd have the best
shot at getting a solid shower, but even there, QPF forecasts are
in the one-quarter to one-third inch range, so heavy rain is not
really a concern. If anything, some of the heaviest showers/storms
could produce rain pretty efficiently, so even if totals are
unimpressive, rain rates could briefly perk up.
As the front passes, winds will briefly become lighter and more
variable, but it will not take very long at all for gusty
northwest winds to build in the front's wake. This will usher in
colder, drier air and cut down the warming leading up to the
front's arrival. I've still got most all the area reaching 70
degrees on Thursday, though it is pretty iffy for the folks up
north around B/CS, Madisonville, Crockett, etc. At the coast, the
sun and high temperature floor has me getting temps back up into
the mid 70s before getting chopped down.
And chopped down they will be. Whether you manage to get to 70 or
77 on Thursday, it's a one-way ticket to Chillytown Thursday
night. I keep freezing temps hemmed into an area north of
Livingston-Huntsville-Caldwell, but most everyone should find
themselves below 40 degrees by dawn on Friday. The only ones with
a chance to stay at or above 40 will be right on the Gulf.
.LONG TERM [Friday Through Wednesday]...
Fueled by robust CAA in the wake Thursday's surface cold frontal
passage, conditions heading into the weekend will be cooler, drier,
and generally more pleasant. By Friday afternoon, north winds will
begin to gradually taper off as a surface high settles in behind the
departing boundary. In general, conditions will be cool but
otherwise benign with daytime highs unlikely to reach 60 and
overnight lows mostly in the 30s. As the anticyclonic circulation
settles over SE TX by early Saturday, winds will become light and
variable overhead. This will prove favorable for a slight warm-up
during the afternoon, with temperatures reaching the low/middle 60s
while overnight lows mainly dip into the lower 40s.
The aforementioned surface high will slide eastward overnight on
Saturday and into Sunday, with onshore winds soon redeveloping
across SE TX as a surface warm front approaches the coast. Afternoon
highs warm to the upper 60s/lower 70s, with some isolated showers
possible in the evening/overnight hours as the warm front pushes
inland. Increasing onshore winds will continue to promote warmer and
more humid conditions as a lee cyclone forms over the West Central
Plains, with temperatures on Monday/Tuesday in the upper 70s while
surface dewpoints reach the mid 60s. Significant disagreement is
present across the latest deterministic model solutions regarding
the potential approach of our next surface cold frontal boundary,
with the 00Z ECMWF run showing a frontal passage and associated
precipitation as soon as Tuesday evening while GFS remains about
24hr slower. As a result, have included rain chances in the forecast
package but have kept 6h PoP values in the 20-30% range.
.MARINE...
Onshore winds will continue to strengthen today ahead of the
approach of a strong surface cold front tomorrow afternoon, reaching
20 to 25 knots this afternoon. As a result, an expansion of the
current Small Craft Advisory in effect for the offshore waters will
likely be required in subsequent forecast updates. These increasing
wind speeds will also result in building seas, and wave heights may
reach as high as 10 feet ahead of the frontal passage tomorrow
morning. Furthermore, high surface dewpoints and relatively cool bay
waters may result in the development of areas of sea fog through
tomorrow evening. However, the elevated wind speeds may work to
inhibit fog development. As the frontal boundary reaches the coast
by Thursday afternoon, it will be accompanied by showers and
potentially some isolated thunderstorms. Behind the front, strong
northerly winds will develop and conditions may approach Gale
criteria briefly on Thursday night. Winds will gradually diminish
through Saturday as surface high pressure moves into the area, and
onshore winds will return on Sunday as this area of high pressure
slides to the east.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 75 63 71 32 56 / 20 50 50 0 0
Houston (IAH) 75 65 76 36 56 / 20 40 70 0 0
Galveston (GLS) 67 61 68 40 55 / 10 30 70 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for the following zones: Coastal Jackson...Coastal
Matagorda...Inland Jackson...Inland Matagorda...Matagorda
Islands...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this afternoon for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston
Bay...Matagorda Bay.
Small Craft Advisory until 6 PM CST Thursday for the following
zones: Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&
DISCUSSION...Cady
SHORT TERM...Luchs
LONG TERM...Cady
AVIATION...Luchs
MARINE...CadyThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:11 AM CST | Wind Advisory | HGX | Austin, Brazos, Burleson, Colorado, Jackson, Matagorda and 2 more | 15 hr |
| Feb 16, 3:29 AM CST | Small Craft Advisory | HGX | 54 hr | |
| Feb 16, 3:22 PM CST | Gale Watch | HGX | 12 hr |
Nearby
Rip Current Statements in Texas, 2022Every rip current statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.